Format

Send to

Choose Destination
See comment in PubMed Commons below
Semin Hematol. 2000 Jul;37(3):229-38.

Can drugs cause autoimmune thrombocytopenic purpura?

Author information

  • 1Blood Research Institute, The Blood Center of Southeastern Wisconsin, Milwaukee 53201-2178, USA.

Abstract

A wide range of medications can cause life-threatening immune thrombocytopenia (ITP), hemolytic anemia, or neutropenia in sensitive individuals. The antibodies associated with these conditions usually require soluble drug to be present in order to react with the cell membrane glycoproteins for which they are specific. However, some patients make drug-independent antibodies (autoantibodies) as well. Occasionally, only autoantibodies are produced following exposure to a drug. Although drugs and other small molecules can become conjugated to proteins in vivo, which may induce an immune response, only fragmentary information is available to explain how exogenous substances sometimes perturb the immune system in such a way that antibodies capable of causing immune cytopenia are produced. Platelets are affected by drug-induced antibodies more often than any other blood element. For many drug-induced thrombocytopenias, the targeted membrane glycoproteins are readily accessible for laboratory investigation and methods for detecting the responsible antibodies are well developed. Techniques for studying cellular aspects of the immune response induced by drugs through in vitro manipulation of T and B lymphocytes are also advancing rapidly. Studies of drug-induced ITP may provide clues to the general mechanisms whereby drugs and other xenobiotics induce immune diseases. Clinicians should consider the possibility of an exogenous trigger in patients who present with apparent autoimmune thrombocytopenia.

PMID:
10942217
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center